Utah, 2009

Heavy Snow in Utah, January 5 to 7, 2009

January 5 to 7, 2009 · NWS SLC · 2 events in 2 counties and zones

A moist westerly flow with embedded weather disturbances brought periods of snow to northern Utah over two days. The snow became heavy at times, especially over the Cottonwood Canyons and Ogden Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A moist westerly flow with embedded weather disturbances brought periods of snow to northern Utah over two days. The snow became heavy at times, especially over the Cottonwood Canyons and Ogden Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 4, 9:22 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 4, 9:22 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
922 PM MST SUN JAN 4 2009

.SYNOPSIS...HIGH PRESSURE WILL KEEP A COLD AIRMASS IN PLACE
THROUGH TONIGHT. A WARM FRONT WILL CROSS UTAH ON MONDAY WITH
ANOTHER WARM FRONT LATE TUESDAY.

&&

.DISCUSSION...MOSTLY CLEAR SKIES ACROSS THE AREA THIS EVENING AND A
COLD AIRMASS IN PLACE HAVE COMBINED TO PRODUCE TEMPERATURES THAT ARE
ALREADY IN THE SINGLE DIGITS TO BELOW ZERO IN MANY AREAS.
THUS...EXPECT ANOTHER VERY COLD NIGHT ACROSS THE REGION.
HOWEVER...HIGH CLOUDS WILL MOVE INTO NORTHWEST UTAH LATER TONIGHT
WHICH SHOULD HELP KEEP TEMPERATURES FROM PLUMMETING TOO FAR IN THAT
AREA.

THE CLOUDS PRECEDE AN APPROACHING STORM SYSTEM WHICH WILL IMPACT THE
AREA BEGINNING TOMORROW MORNING. THIS SYSTEM...CURRENTLY OVER THE
PACIFIC NORTHWEST COAST...WILL SLIDE ACROSS NORTHEAST UTAH TOMORROW.
MOISTURE WILL INCREASE ACROSS THE AREA AS WARM ADVECTION DEVELOPS
TOMORROW MORNING. THE AREA WILL REMAIN ALMOST ENTIRELY IN THE WARM
ADVECTION PATTERN THROUGH THE DURATION OF THIS STORM AS COLD
ADVECTION WILL BE VERY BRIEF.

THE POTENTIAL FOR SIGNIFICANT PRECIPITATION IS INCREASED WITH
FAVORABLE JET POSITION TOMORROW AFTERNOON...SOME LOW/MIDLEVEL
CONVERGENCE AND COOLING ALOFT. NORTHERN MOUNTAINS ARE EXPECTED TO
SEE AT LEAST ADVISORY CRITERIA SNOW. MANY OF THE NORTHERN VALLEYS
WILL SEE ACCUMULATING SNOWFALL...WITH PERHAPS A FEW AREAS REACHING
ADVISORY CRITERIA AS WELL. AREAS ACROSS CENTRAL UTAH WILL SEE LESS
SIGNIFICANT SNOWFALL. MIDNIGHT SHIFT WILL NEED TO EVALUATE FOR
HIGHLIGHTS.

WITH WARM ADVECTION AND INCREASING WINDS...EXPECT TEMPERATURES
TOMORROW TO BE WARMER THAN TODAY. PRECIPITATION SHOULD DECREASE
TOMORROW NIGHT AS THE TROUGH MOVES EAST OF THE AREA...BUT INCREASE
AGAIN FOR TUESDAY AND TUESDAY NIGHT AS WARM ADVECTION REDEVELOPS.
MOUNTAINS AGAIN COULD SEE ADVISORY-LEVEL SNOWFALL...BUT SOME VALLEY
AREAS MAY START TO SEE SOME RAIN MIXED IN WITH SNOW AS THE AIRMASS
CONTINUES TO WARM.

HIGH PRESSURE WILL DEVELOP OVER THE AREA FOR THE MIDDLE PART OF THE
WEEK BEFORE THE NEXT STORM SYSTEM IMPACTS THE AREA ON FRIDAY. THIS
SYSTEM LOOKS RELATIVELY WEAK...BUT COULD BRING A QUICK SHOT OF
PRECIPITATION TO THE AREA. HIGH PRESSURE WILL THEN SETTLE JUST OFF
THE WEST COAST FOR NEXT WEEKEND WITH THE INTERMOUNTAIN REGION
REMAINING UNDER A NORTHWESTERLY FLOW PATTERN.

CURRENT FORECAST LOOKS GOOD. NO UPDATES.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO REMAIN
OUT OF THE SOUTHEAST. OTHERWISE...EXPECT VFR CONDITIONS UNDER MOSTLY
CLEAR SKIES. CLOUDS WILL PUSH IN AFTER 09Z. CEILINGS WILL RAPIDLY
BEGIN TO LOWER AFTER 12Z WITH CEILINGS BELOW 7000FT AGL LIKELY BY
18Z. PRECIPITATION WILL THEN MOVE INTO THE AREA IN THE AFTERNOON.
OCCASIONAL IFR CONDITIONS IN SNOW EXPECTED BY 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...CHENG
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 4, 2:50 PM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MST SUN JAN 4 2009

UTZ001>016-019>021-517-518-WYZ021-051300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
250 PM MST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

VERY COLD TEMPERATURES ARE EXPECTED ACROSS THE REGION AGAIN
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER PACIFIC SYSTEM WILL MOVE ACROSS THE REGION MONDAY INTO
TUESDAY. SIGNIFICANT SNOWFALL TOTALS CAN BE EXPECTED IN THE
MOUNTAINS OF NORTHERN UTAH WITH THIS SYSTEM. ACCUMULATING
SNOWFALL CAN ALSO BE EXPECTED IN THE WASATCH MOUNTAIN
VALLEYS...SOUTHWEST WYOMING AND ALONG THE WASATCH FRONT.

HIGH PRESSURE WILL RETURN TO THE AREA FOR THE LATTER PORTION OF
THE WEEK BEFORE ANOTHER PACIFIC STORM SYSTEM AFFECTS THE OUTLOOK
AREA THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains South of I-80

When
January 5, 12:00 AM MST to January 7, 1:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Department of Highways

Alta received a storm total of 37 inches new snow. Snowbird received 24 inches, and Brighton Crest received 22 inches of snow.

Heavy Snow, Wasatch Mountain Valleys

When
January 5, 4:00 AM MST to January 7, 12:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Liberty received a storm total of 21 inches new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151672, 151673.